Colorado, 2018

Wildfire in Colorado, July 6 to 11, 2018

July 6 to 11, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 7 miles northeast of Nucla.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 7 miles northeast of Nucla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 6, 4:48 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 6, 4:48 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
548 PM MDT Fri Jul 6 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 335 PM MDT Fri Jul 6 2018

The center of the high pressure circulation had settled over
western Colorado in the past 24 hours as models had, for the
most part, indicated. Meanwhile, the precipitable water (PW) in
the KGJT 12Z/Friday sounding had climbed to 0.90 of an inch liquid
which was very close to the 0.85 of an inch predicted by previous
model runs. Dew points have risen into the 40s at most locations
with lower 50s at KDRO and KCEZ in southwest Colorado. In
contrast, the border area of northwest Colorado lay on the edge of
moisture where dew points were near 30. The increased moisture
and rising temperatures drove shower/thunderstorm development over
the central and southern mountains early this afternoon. This
activity will increase as the area reaches peak heating later this
afternoon with scattered thunderstorm coverage over the mountains,
most numerous over the San Juan Mountains. A Flash Flood Watch
remains in effect for the 416/Burro fire scars where slow
southeastward storm movement and PW values near 1 inch may result
in heavy rain. Rainfall rates as low as 0.25 of an inch per hour
could lead to debris flows.

The high stays over the area tonight which suggests that moist
convection will diminish during the evening hours in response to
diurnal cooling, likely ending later tonight. However, I held
onto some very low PoPs for the early morning hours as elevated
moisture levels may allow for a light shower should a weak
mesoscale disturbance appear. Little change is indicated for
Saturday and Saturday night as the high remains quasi-stationary
while moisture levels hold steady and above normal. Consequently,
look for a similar buildup of cumulus in the late morning
Saturday with thunderstorms firing over higher terrain around
midday bringing scattered to numerous showers and thunderstorms
during the afternoon and evening. Southward moving cells have a
good chance of impacting the Gunnison Basin and lower elevations
of the Four Corners region. A Flash Flood Watch will go back into
effect over the 416 and Burro burn scars from noon to 9 PM MDT as
moisture and slow storm movement are likely to impact those areas
again, possibly resulting in excessive rainfall. Moist convection
should end for most locations, though localized light rain can't
be entirely ruled out.

Blended high temperature forecasts seemed a bit high given the
level of moisture in the column over the area on Saturday so I
undercut latest forecast by a few degrees. Overnight lows, on the
other hand, seemed to be on point with milder forecast in line
with elevated moisture levels.

.LONG TERM...(Sunday through Friday)
Issued at 335 PM MDT Fri Jul 6 2018

Persistence is the word for the remainder of the weekend and the
coming week as an elongated east-west oriented ridge of high
pressure lingers over the region. The light anticyclonic flow will
be incapable of producing significant changes in moisture.
Consequently, expect a daily occurrence of mainly afternoon and
evening shower and thunderstorm activity each day with the higher
terrain favored. Temperatures will vary little as well, running
near or a degree or two above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 548 PM MDT Fri Jul 6 2018

Showers and thunderstorms this evening will bring the chance of
gusty winds to all TAF sites. The best chance of a direct hit by
a shower or thunderstorms will be at KDRO this evening as storms
roll off of the San Juans. ILS breakpoints may be reached as
storms reach airports, but these will be spotty throughout the
evening. Convection is expected to dissipate by 06z tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

     Flash Flood Watch from Saturday afternoon through Saturday
     evening for COZ019-022.

UT...None.
&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...JAM
Hazardous weather outlook, Jul 6, 4:42 AM MST, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
542 AM MDT Fri Jul 6 2018

COZ001>014-017>023-UTZ022>025-027>029-071200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
542 AM MDT Fri Jul 6 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms is expected today
especially for the San Juans and central mountains. Remaining
areas of higher terrain may see some showers and storms too but
best chances remain to the south. Heavier rainfall is possible
over the 416 Fire burn scar this afternoon and because of the
fire, mud and debris flows are possible with minimal
precipitation. A flash flood watch has been issued this afternoon
to account for this possibility.

Most convection will die down shortly after sunset though a few
stray showers may continue through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moisture will remain under the high pressure that will be centered
over Colorado. Heating and orographic lift will aid in shower and
storm development into the weekend and possibly into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 7:59 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
859 PM MDT FRI JUL 6 2018

COZ022-070330-
Animas River Basin CO-
859 PM MDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LA PLATA COUNTY
UNTIL 930 PM MDT...

At 859 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Ignacio, or 11 miles south of Durango, moving southwest
at 10 mph.

Frequent cloud to ground lightning, half inchhail and winds in excess
of 40 mph will be possible with this storm.

Locations impacted include...
Bondad.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 1 and 15.
 Colorado 172 near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3714 10808 3722 10780 3706 10770 3700 10782
      3700 10799
TIME...MOT...LOC 0259Z 064DEG 10KT 3711 10784

JAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Uncompahgre Plateau and Dallas Divide

When
July 6, 9:34 PM MST to July 11, 8:45 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Park/Forest Service
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The Tabeguache Fire began due to lightning ignition about 7 miles northeast of Nucla and grew to approximately 500 acres before it was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766231.